PLATTSBURGH — Small, pinpointed pupils. Loss of consciousness. Cold, blue skin.

These, among others, are signs of an overdose, a video launched by the State Office of Alcoholism and Substance Abuse Services (OASAS) earlier this summer warns.

The agency also lists choking, shallow or no active breathing, and limpness as possible indicators that someone's life is at risk.

"They actually kind of look like they're falling asleep, until their breathing becomes more challenged, more difficult," Alliance for Positive Health Regional Director Diana Aguglia said.

 

UNRESPONSIVE

 

Someone experiencing an overdose will eventually become unresponsive, not waking if you nudge, call, or even pinch or shake them, Aguglia said.

Those unsure can also utilize the sternal rub, where you make a fist and rub your knuckles on the person's sternum.

"If they don't wake up to that, they're in trouble," Aguglia said.

"That really, really hurts."

 

 

SECOND DOSE

The OASAS video tells people to not be afraid and call 911, and reminds them that nalaxone, often known by the brand name Narcan, can reverse an overdose.

Those who administer Narcan should stay with the person experiencing an overdose.

"They might need a second dose after a couple minutes or so," Aguglia said.

Each Narcan kit comes with two doses, but even that might not be enough if the heroin is laced with a more powerful substance like fentanyl.

"That's why it’s so important to call 911," Aguglia said.

Though Narcan might revive the person at first, it wears off within 20 minutes.

"If there are enough opiates in their bloodstream to attach back onto the receptors (in the brain), they will overdose again, even if they don’t use more opiates."

 

GOOD SAMARITAN

New York State's 911 Good Samaritan Law protects those assisting to save someone from an overdose, the OASAS video says.

"That is a law that protects people ... from getting arrested," Aguglia said.

"If they have a small amount of illegal drugs or even if it’s a group of teenagers who are underage and they’re drinking, it protects those folks as long as there isn’t other illegal activity."

According to the State Department of Health's website, the law protects the person seeking help and the person who has overdosed from charges related to sharing drugs as well as possession of less than eight ounces of a controlled substance, alcohol — when underage drinking is a factor —, marijuana and drug paraphernelia.

However, the law does not protect against charges that may come from possessing eight ounces or more of a controlled substance, the sale of or intention to sell them, open arrest warrants, or parole or probation violations.

"If it looks like they’re bagging up heroin to sell, someone is going to get arrested," Agulia said.

"But if they’re just partying, hanging out, that type of thing, the law is there to protect people and allow them to feel comfortable calling 911 to get the person help rather than allowing people to die because they’re afraid of consequences."

 

GETTING NARCAN

Aguglia listed two ways someone can get Narcan.

First, people can go to a pharmacy and say that they want to use N-CAP, the State Department of Health's Nalaxone Co-payment Assistance Program.

"They will pay up to $40 of a copay for Narcan, so (people) don’t even need a prescription," Aguglia said, and the pharmacies will bill their insurance.

"If their co-pay is $40 or less, it would be free for them."

However, some people have high-deductibles as part of their plans, so they would have to pay full price unless they have already met their deductibles.

"So if that’s the case, then they can certainly come in and ask us for some Narcan," Aguglia said.

"It takes about 10 minutes to train them and do the paperwork."

 

NOT HAPPY, BUT ALIVE

Aguglia said some people assume those using opiates know when they're going to overdose and can give themselves Narcan when they need it.

"People don’t know that they’re overdosing — they just feel very good and very relaxed and feel like they’re just going to nod off and fall asleep," not knowing their breathing is starting to become compromised.

"They’re not struggling to breathe initially like a person who is having an asthma attack," she continued.

"You can’t assume a person is going to give themselves Narcan and be okay. It has to be administered to them."

People should also know that when they give someone Narcan, the person goes into immediate withdrawal because the opiates have been knocked off receptors in the brain, Aguglia added.

"So they may not be very happy, but at least they’ll be alive.

"Alive is what we’re shooting for."

 

Email Cara Chapman:

cchapman@pressrepublican.com

Twitter: @PPR_carachapman

GET NARCAN

Visit on.ny.gov/2lBFN81 to find pharmacies in your county that dispense nalaxone without a prescription.

You can also call the Alliance for Positive Health at 518-563-2437 or stop in at 202 Cornelia St. in Plattsburgh for a Narcan kit and training.

Go to combataddiction.ny.gov/resources to view short OASAS video on recognizing the signs of an overdose.

 

Recommended for you